Jump to content

  • Log in with Facebook Log in with Twitter Log In with Google Sign In
  • Create Account

The MS PEOPLE UK Forum
Support, help, advice & information for Multiple Sclerosis. Ask questions & share experiences with people affected by MS.

#ClinicSpeak: altered skin pigmentation after pegylated interferon


  • You cannot start a new topic
  • Please log in to reply
No replies to this topic

#1
RSS News

RSS News

    RSS News Feed Reader

  • Staff
  • 5,744 posts
  • Joined: 25-May 08
    Member: 792
  • Gender:Not Telling

Current mood: None chosen
Are you on an injectable? Do you have altered skin pigmentation? #ClinicSpeak #MSBlog

The following case report of altered skin pigmentation in response to pegylated interferon-beta-1a (Zinbryta) is interesting. The is a potential mechanism in that interferon increases the expression of a receptor, called alpha-melanocyte-stimulating hormone (MSH), on the surface of cells. As PEG-IFN-beta has such a long plasma half-life it may even increase incidence for such cutaneous side effects particularly in dark-skinned patients. However, this mechanism does not explain why this person has depigmentation in the legs. 

If you are a pwMS on interferon and have a similar problem we would be interested in hearing from you. You can email us  at bartsmsblog@gmail.com and it would be great if you can send us some pictures as well. Thank you. 

Coghe et al. Localized pigmentation disorder after subcutaneous pegylated interferon beta-1a injection. Mult Scler. 2017 Jul 1:1352458517708465.

We report the case of a 42-year-old female patient who developed peculiar skin lesions due to subcutaneous polyethylene glycol (PEG) interferon beta-1a. The dermatological examination showed hypochromic macules that had coalesced into a 10-cm-diameter patch. On the abdomen injection sites, there was a greyish diffuse hyperpigmentation arranged irregularly in annular macules. Fungal infection, vitiligo and pityriasis alba were excluded. After 6 months, the lesions had worsened. This is the first case of localized pigmentation disorder reported with interferon beta, and while the clinical findings are not ascribable to vitiligo or interferon-related facial/mucosal hyperpigmentation, they may partially share the underlying mechanisms. 


Figure from the MSJ.

Hyperpigmentation has been associated with use of pegylated interferon alpha suggesting a common mechanism. 

View the full article


0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users


The MS People Forum is not responsible for advice or information supplied by members. We suggest you seek medical advice before trying anything.
Messages posted within the Forum express only the views of the author of the message and do not necessarily reflect the views of MS-People.com.
MS-People.com nor any person or entity associated with them will be held responsible for the contents, accuracy, completeness or validity of any information posted on the site.